1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2022 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Gliclazide 20mg only per day?

Discussion in 'Sulphonylureas & Prandial Glucose Regulators' started by Ash-head, Apr 1, 2018.

Tags:
  1. Ash-head

    Ash-head Type 2 · Member

    Messages:
    5
    Likes Received:
    0
    Trophy Points:
    41
    Hi guys, apologies if this query has already been dealt with:

    My mum 80 4"11 good weight, has just started on Gliclazide 40mg (also on Gulcophage 500x4 tabs daily)

    Thing is she's had a couple of hypos mid morning lunchtime (even though I am structuring her meals/carb intake properly throughout the day)

    Q:
    Does anyone have experience with splitting the tab so she's only getting 20mg per day, and see how that goes, or is there something wrong about splitting these tabs in particular?

    Thanks so much, Ash
     
  2. Boo1979

    Boo1979 Other · Well-Known Member

    Messages:
    1,849
    Likes Received:
    1,061
    Trophy Points:
    198
    As far as i know 40mg is the minimum dose so its maybe a better idea to discuss with the doc whether a sulfonylurea which are at the strong end of glucose reducing meds, is the right med for your mum to be on in the first place.
    Gliclizide also comes in a modified release form which has a lower incidece of hypos because the dose is released slowly over the course of the day, although I think the minimum dose of Gliclazide (diamicron) MR (30mg) is equivalent to 80mg of normaal release glic so it may be too strong
     
  3. DCUKMod

    DCUKMod I reversed my Type 2 · Master
    Staff Member Administrator

    Messages:
    14,301
    Likes Received:
    8,229
    Trophy Points:
    298
    Ash head - there's a bit of a discrepancy between your thread title and the content. The title says your mother is taking 20mg, but your original post 40mg. I could be useful to align things, bearing in mind the dose is either double or half, if you understand my meaning.

    If you would like help altering things, just tag me, or any other Mod, by typing the @ symbol directly before our names, like this: @Ash-head .

    And back to your topic; how often is your Mum taking her Gliclazide? Is it once a day?
     
  4. Bluetit1802

    Bluetit1802 Type 2 (in remission!) · Legend

    Messages:
    25,220
    Likes Received:
    30,676
    Trophy Points:
    298
    How many grams of carbs does your mum have in a day, including fruit? Has her eating regime changed recently, with a drop in carbs and fruit?

    The fewer carbs, the less insulin is needed. Gliclazide forces the pancreas to produce extra insulin. She is likely to hypo if too much insulin is being produced for the carbs eaten.

    Did mum have an insulin production test before the Glic was prescribed? This would either be a fasting insulin test or a c-peptide test. I doubt she had. I'm afraid doctors just keep on prescribing pills that force the pancreas to produce more and more, when it already produces enough. If the pancreas is producing enough of its own accord, the Glic will be too strong a drug.

    To answer your question, some drugs can be cut in half safely, but others can't because of the distribution of the active ingredients. A pharmacist would tell you. (doctors possibly won't have a clue) However, you shouldn't attempt it without speaking to her doctor.
     
  5. Ash-head

    Ash-head Type 2 · Member

    Messages:
    5
    Likes Received:
    0
    Trophy Points:
    41
    thanks so much for the info it's much appreciated, I think a visit back to the docs is in order
     
  6. Ash-head

    Ash-head Type 2 · Member

    Messages:
    5
    Likes Received:
    0
    Trophy Points:
    41
    Thanks very much for the valuable info, the insulin production test is a great idea, the GP didn't order that...
    I think you're right - I've been actually trying to control her carb intake in an effort to fight the Diabetes with a good diet - and then the doctor prescribed her the Gliclazide, so her carb intake is already lower than average.
    I feels she's in some kind of no-mans land: The Glic is too much for her, but the dietary changes aren't enough to fight the Diabetes
     
  7. Ash-head

    Ash-head Type 2 · Member

    Messages:
    5
    Likes Received:
    0
    Trophy Points:
    41
    Thanks the reply back, Doc told her to start on 20mg every morning but she's having her sugar drop sharply a couple of hours later...she's quite small 4"11 and I had her on a low carb diet prior to this new drug being introduced (which I didn't anticipate being prescribed) - I think it must be due to her reduced carb intake?
     
  8. Bluetit1802

    Bluetit1802 Type 2 (in remission!) · Legend

    Messages:
    25,220
    Likes Received:
    30,676
    Trophy Points:
    298
    She has 2 choices.
    She can lower her carb and fruit intake so she can fight the diabetes without the Glic
    or
    she can increase her carb intake to satisfy the Glic.

    My advice would be to do without the Glic and reduce her carb intake. Increasing carbs will only serve to increase her insulin needs. Increasing insulin is rarely a good idea as it will worsen any existing insulin resistance and is likely to lay down fat.

    Just how bad is her diabetes? What were her blood results that led to the doctor giving her Glic?
     
  9. desidiabulum

    desidiabulum · Well-Known Member

    Messages:
    696
    Likes Received:
    767
    Trophy Points:
    113
    Another option is to change when she takes her dose -- before evening meal perhaps? Increasing carb intake to cover glic is of course madness (which @Bluetit1802 meant, but was too polite to express bluntly!)
     
    • Agree Agree x 1
  10. lovinglife

    lovinglife Type 2 · Well-Known Member

    Messages:
    3,054
    Likes Received:
    2,596
    Trophy Points:
    198
    Posting this with a BIG caveat of " it's what I do not advising you to do it until you check with GP" I was on max gliclizide and reduced it over time with hard work to 80mg a day - I still needed it even with virtually no carbs - GP said 80mg in the morning - was dropping like a stone every morning with significant rises after low carb evening meal. My tablets have a line down the middle so I cut them in half with 40mg morning and evening - all sorted!

    I did check with GP after I'd done it and he said if that's what's working he was happy for me to continue - he said they are designed to be halved if needed???
     
    • Like Like x 1
  11. Bluetit1802

    Bluetit1802 Type 2 (in remission!) · Legend

    Messages:
    25,220
    Likes Received:
    30,676
    Trophy Points:
    298
    I asked my pharmacist about cutting a different sort of tablet in half. He said only if there is a line down it, as you mentioned.
     
    • Like Like x 1
  12. Ash-head

    Ash-head Type 2 · Member

    Messages:
    5
    Likes Received:
    0
    Trophy Points:
    41
    Thanks for the reply and really appreciate the advice, will keep going with the diet, she's off the Glic now and feels so much better, it seems like a nasty drug tbh her numbers have been around 8.5-10 (fasting), A1C 75mmol/mol, I think for now see how the diet goes and see where it takes her.
     
  13. Bluetit1802

    Bluetit1802 Type 2 (in remission!) · Legend

    Messages:
    25,220
    Likes Received:
    30,676
    Trophy Points:
    298
    I can understand why the doctor wanted her on additional medication. An A1c of 75 is very high, as are fasting numbers of up to 10. Has he given her any different meds now she is off the glic? Do try to get her carbs down a bit and keep an eye on her post meal levels.
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook